Exposure to ergot derivative compounds has been associated with pleuropulmonary fibrosis. We report a case of pleural disease induced by pergolide, initially mimicking asbestos-related pleuritis.
A 66-year-old male was referred with a two month history of progressively worsening dyspnea and dry cough. His past medical history was significant for restless legs syndrome treated successfully with pergolide for 4 years. Occupational history included two years of low-level asbestos exposure while working in a shipyard 40 years prior, and no risk factors for tuberculosis. After failing a course of clarithromycin, he was admitted to hospital with dyspnea, a moderate right-pleural effusion, and bilateral pleural thickening. Thoracentesis demonstrated an exudate, but Gram stain and cultures were negative. Baseline pulmonary function had included an FEV1 of 1.73L (72%), TLC 3.88L (70%) and preserved DLCO. Over two months, the TLC had deteriorated to 3.21L (59%). A thoracic CT-scan showed bilateral pleural thickening with patchy areas of calcification, a small right-pleural effusion, and no parenchymal disease. Rounded atelectasis was noted in the right upper, middle and lower lobes. Pathology from samples obtained at pleuroscopy suggested fibrous pleuritis and no evidence of malignancy or asbestos-bodies. The patient was readmitted to hospital one month later with worsening dyspnea associated with worsening extraparenchymal restriction (TLC 2.75L), but no changes on CT-scan. An echocardiogram revealed normal left-ventricular function and pericardial appearance. Pergolide was discontinued and the patient treated with 50 mg of prednisone daily. There was mild symptomatic improvement initially, and repeat pulmonary function, imaging, and clinical assessment are pending.DISCUSSION: Diagnosing drug-induced lung disease is difficult, for in addition to being a diagnosis of exclusion, pulmonary changes often do not correlate immediately with exposure and may not readily regress following withdrawal of an offending agent. There are 8 reported cases of pergolide-related pulmonary toxicity in the literature,1234 although the experience with other ergoline drugs, such as bromocriptine, is more extensive. The mechanism of ergot alkaloid toxicity is unknown, but some have postulated that it may be due to upregulation of serotonin-mediated fibrosis.5The presence of rounded atelectasis and pleural plaques initially suggested a process related to asbestos exposure as the etiology in our case. Calcified plaques are sensitive for asbestos-related disease, but rounded atelectasis has been reported to occur in a number of other settings. In addition to the absence of asbestos-bodies on pathology, the minimal duration and low level of exposure to asbestos argued against asbestos as the only cause, especially considering that rounded atelectasis is typically associated with over two decades of exposure.6 Also, the subacute course and symptomatic improvement following withdrawal implicated pergolide in the process. Objective improvement may yet be demonstrable, and has been observed with other ergolines from 2 months up to 4 years after withdrawal.5Several (40%) of the reported cases of pergolide-induced pleural disease also reported the patient having had some asbestos exposure.13 This raises the possibility of a synergistic relationship between the two exposures for causing pleural complications, as has been suggested in the context of other ergot drugs.7CONCLUSIONS: Pergolide-induced pleural disease is becoming a well-recognized entity. There may be a synergistic effect between levels of asbestos exposure not normally associated with disease and pergolide use. We submit that it would be prudent to offer patients with pre-existing pleural disease or asbestos exposure an alternative to long-term pergolide therapy.
N. Hirani, None.